Paul M. Palevsky, MD; David Rendulic, MBA, MS; Warren F. Diven, PhD
Although hyponatremia is usually indicative of hypotonicity, the accumulation in the plasma of high concentrations of glucose, mannitol, sorbitol, glycerol, or radiocontrast agents may lead to hyponatremia with hypertonicity. We describe a patient with renal failure in whom maltose intoxication, resulting from treatment with intravenous immune globulin, produced severe hyponatremia. During repeated infusions of intravenous immune globulin, the serum sodium concentration decreased in association with an increase in serum osmolality, a rising osmolal gap, and an accumulation of maltose in the blood. Maltose-containing intravenous solutions should be used with caution in patients with renal insufficiency; the development of hyponatremia during maltose infusion should suggest hypertonicity due to the accumulation of maltose.
Learn more about subscription options.
Register Now for a free account.
Palevsky PM, Rendulic D, Diven WF. Maltose-Induced Hyponatremia. Ann Intern Med. 1993;118:526-528. doi: 10.7326/0003-4819-118-7-199304010-00007
Download citation file:
Published: Ann Intern Med. 1993;118(7):526-528.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only